MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Aneurysm (1708)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer (person): postal code: (b)(6).Phone: (b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a type 3b endoleak developed following implantation of a zenith flex with spiral-z technology aaa endovascular graft iliac leg.During the index procedure, the reported device was implanted into the left common iliac artery (cia) using left femoral artery access.A main body device and an additional iliac leg device were implanted using right femoral artery access.At a later time, aneurysm growth was confirmed.As a result, open surgery was performed to remove the subject device.At that time, a type 3b endoleak (suture hole) was observed.
 
Event or Problem Description
In additional information received on 06sep2021, it was reported that the evar was performed on (b)(6) 2017.The patient's anatomy was suitable for the procedure and within the ifu criteria.A ct scan taken in (b)(6) 2020 showed aneurysm enlargement; however, no information regarding the cause of aneurysm growth could be identified from the ct scan at that time.Once open abdominal surgery was performed on (b)(6) 2021, inflow from the lumbar artery and blowout from the suture hole of the complaint device was confirmed.The procedure ended with blocking the endoleak "from ligature of artery and the suture hole".It was confirmed that aneurysm enlargement has continued following the open procedure.It was reported that there is a possibility that leaking from the complaint device continues.A re-line of the device with a stent graft from another manufacturer may be planned for a later date.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Additional information: b5.Correction: d6a, d10.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information received on (b)(6) 2021, it was reported that follow-up frequency occurred every "half a year/one year.".
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information received on (b)(6) 2021, it was reported that the complaint device was implanted in the left external iliac artery (eia) via the left femoral artery.The main body graft and an additional zenith leg graft implanted in the right eia were placed via the right femoral artery.Following implantation, follow ups were performed in (b)(6) 2017, (b)(6) 2018, (b)(6) 2019 and (b)(6) 2020.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Further clarification of the sequence of events indicated that the complaint device was not explanted, it was relined as previously reported.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: cook became aware on 20aug2021 of an event with a male patient who underwent an open abdominal evar procedure on (b)(6) 2021 at (b)(6) hospital with type 3b endoleak.The complaint device was zenith flex with spiral-z aaa endovascular graft iliac leg rpn: zsle-13-107-zt (product lot 7703105).The physician confirmed there was an aneurysm enlargement/growth during the initial procedure on (b)(6) 2017 and implanted the following devices rpn: zsle-13-107-zt (product lot 7703105) left side, rpn: zsle-13-90-zt (product lot 7178446) right side, rpn: tffb -28-111-zt main body (product lot 7019299).An open abdominal surgery was performed on 19apr2021, removing the complaint device, a new device was implanted, and the surgeon observed a type 3b endoleak.Additional information was provided on 15mar2022 by the rep that the physician clarified there was a retrograde inflow from the lumbar artery, and it was a type ii endoleak, although it was not confirmed by ct.The leak was reported to be coming from a suture hole in the graft.It is unknown if the patient had any pre-existing conditions or if calcification was present prior to the procedure.It was reported that the patient did follow-ups in (b)(6) of 2017, (b)(6) of 2018, (b)(6) of 2019, and (b)(6) of 2020.There were no reports of the packaging being damaged or the device being altered in any way prior to use.The aneurysm growth continues.The physician plans to place another manufacturer¿s stent graft inside the zenith aaa device during a follow-up procedure in the future.There have been no reports on the patient¿s outcome after the follow-up procedure.Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control, specifications, manufacturing instructions (mi), and instructions for use (ifu) were conducted during the investigation.The complainant did not return the complaint device to cook for investigation.Imaging was not provided for review.However, an inoperative video was provided and upon review by the investigator, quality management, and clinical reviewer, the video confirms presence of an endoleak.There is no representative device as the complaint device is produced as a single device lot.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot and the subassembly work orders revealed no recorded non-conformances.A database search did not identify any other events associated with the reported device lot.Evidence provided by the complaint facility, device failure analysis, device history record, complaint history, manufacturing documents, and verification testing, suggests that the device was manufactured to specification.There is no evidence of nonconforming devices in house or in the field.Cook also reviewed product labeling.The device was packaged with ifu t_zaaasz_rev3.The ifu includes the following, warnings, precautions, and instructions for proper placement of the device: ¿4 warnings and precautions: 4.1 general: additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.Patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up: adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheaths.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Multiple large, patent lumbar arteries, mural thrombus and a patent inferior mesenteric artery may all predispose a patient to type ii endoleaks.Patients with uncorrectable coagulopathy may also have an increased risk of type ii endoleak or bleeding complications.4.3 pre-procedure measurement techniques and imaging lengths: all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.After endovascular graft placement, patients should be regularly monitored for perigraft flow aneurysm growth or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is required, including: 1) abdominal radiographs to examine device integrity (separation between components or stent fracture) and 2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity and progressive disease.If renal complications or other factors preclude the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information.4.5 implant procedure: inaccurate placement and/or incomplete sealing of the zenith spiral-z aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.Inadequate overlap of the zenith spiral-z aaa iliac leg may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endoprosthesis may require surgical intervention.Fluoroscopy should be used during introduction and deployment to confirm proper operations of the delivery system components, proper placement of the graft, and desired procedural outcome.Avoid damaging the graft or disturbing graft positioning after placement in the event re-instrumentation (secondary intervention) of the graft is necessary.5 adverse events: 5.2 observed adverse events: aneurysm enlargement.Aneurysm rupture and death.Claudication (e.G., buttock, lower limb).Endoleak.8 patient counseling information: all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.Physicians must advise all patients that it is important to seek prompt medical attention if they experience signs of limb occlusion, aneurysm enlargement or rupture.Signs of graft limb occlusion include pain in the hip(s) or leg(s) during walking or at rest or discoloration or collness of the leg.Aneurysm rupture may be asymptomatic, but usually presents as: pain; numbness; weakness in the legs; any back, chest, abdominal or groin pain; dizziness; fainting; rapid heartbeat or sudden weakness.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death (see section 5.1, observed adverse events and section 5.2, potential adverse events).The physician should complete the patient i.D.Card and give it to the patient so that he/she can carry it with him/her at all times.The patient should refere to the card anytime he/she visits additional health practitioners, particularly for any additional diagnostic procedures (e.G., mri).12 imaging guidelines and postoperative follow-up: 12.1 general: all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.Patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing sagety and effectiveness of endovascular treatment of aaas.Physicians should evaluate patients on an individual basis and prescribe follow-up relative to the needs and circumstances of each individual patient.The minimum requirement for patient follow-up (described in the instructions for use for the zenith aaa device that was used) should be maintained even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.The combination of contrast and non-contrast ct imaging provides information on aneurysm diameter change, endoleak, patency, tortuosity, progressive disease, fixation length and other morphological changes.Duplex ultrasound imaging may provide information on aneurysm diameter change, endoleak, patency, tortuosity, and progressive disease.In this circumstance, a non-contrast ct should be performed to use in conjunction with the ultrasound.Ultrasound may be a less reliable and sensitive diagnostic method compared to ct.¿ based on the available information, no device return, and the results of the investigation, a definitive cause cannot be established.An inoperative video was provided and upon review by the investigator, quality management, and clinical reviewer, the video confirms presence of an endoleak but does not establish a reason of cause for the failure.Endoleaks are listed as a potential adverse event in the product ifu and are a known inherent risk for this device.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12360363
Report Number1820334-2021-02045
Device Sequence Number14411602
Product Code MIH
UDI-Device Identifier10827002552385
UDI-Public(01)10827002552385(17)190323(10)6810545
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 04/08/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/03/2020
Device Model NumberN/A
Device Catalogue NumberZSLE-13-107-ZT
Device Lot Number7703105
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/20/2021
Supplement Date Received by Manufacturer09/06/2021
09/08/2021
10/04/2021
02/10/2022
03/14/2022
Initial Report FDA Received Date08/24/2021
Supplement Report FDA Received Date09/08/2021
09/22/2021
10/07/2021
03/03/2022
04/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/03/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK TFB-24-74-ZT; COOK ZSLE-9-107-ZT; TFB-24-74-ZT, LOT#7207328; TFFB-28-111-ZT, LOT# 7019299; ZSLE-13-90-ZT, LOT# 7178446; ZSLE-9-107-ZT, LOT#6142109; COOK TFB-24-74-ZT; COOK ZSLE-9-107-ZT
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale